Alert archive / California / Lake Wind Advisories in 2019
Lake Wind Advisory 21, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at May 9, 2019, 9:05 AM PDT for 4 counties in California; Douglas County, Washoe County, Nevada. It took effect at May 9, 2019, 5:00 PM PDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2019, 9:05 AM PDT (16:05 UTC)
- In effect from
- May 9, 2019, 5:00 PM PDT
- Expired
- May 10, 2019, 1:00 PM PDT
- In force
- 20 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 4.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2049 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
571 WWUS75 KREV 091605 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 905 AM PDT Thu May 9 2019 CAZ072-NVZ002-101800- /O.NEW.KREV.LW.Y.0021.190510T0000Z-190510T2000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Stateline, and Incline Village 905 AM PDT Thu May 9 2019 ...LAKE WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM PDT FRIDAY FOR LAKE TAHOE... The National Weather Service in Reno has issued a Lake Wind Advisory for Lake Tahoe, which is in effect from 5 PM this afternoon to 1 PM PDT Friday. * Winds: East to northeast 15 to 30 mph with gusts to 40 mph. * Wave Heights: 2 to 4 feet with the highest waves on the western shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. * If you have boats moored on the west shore, make preparations for a strong east wind event. This may include removing them from the water as there is a significant chance of moored boats being sumberged. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ http://weather.gov/reno
2 follow-up statements
155 WWUS75 KREV 100940 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 240 AM PDT Fri May 10 2019 CAZ072-NVZ002-102000- /O.CON.KREV.LW.Y.0021.000000T0000Z-190510T2000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Stateline, and Incline Village 240 AM PDT Fri May 10 2019 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON FOR LAKE TAHOE... * Changes: None. * Winds: East to northeast 15 to 30 mph with gusts to 40 mph. * Wave Heights: 2 to 4 feet with the highest waves on the western shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. * If you have boats moored on the west shore, make preparations for a strong east wind event. This may include removing them from the water as there is a significant chance of moored boats being submerged. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ http://weather.gov/reno
217 WWUS75 KREV 101947 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 1247 PM PDT Fri May 10 2019 CAZ072-NVZ002-102100- /O.EXP.KREV.LW.Y.0021.000000T0000Z-190510T2000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Stateline, and Incline Village 1247 PM PDT Fri May 10 2019 ...LAKE WIND ADVISORY WILL EXPIRE AT 1 PM PDT THIS AFTERNOON FOR LAKE TAHOE... Winds have subsided enough to allow the lake wind advisory for hazardous boating conditions to expire. However, some light chop remains this afternoon so use caution if venturing out on the lake today. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at May 9, 2:56 AM PDT, 6 hours 9 minutes earlier.
Area forecast discussion, May 9, 2:56 AM PDT, 6 hours 9 minutes before
Area Forecast Discussion National Weather Service Reno NV 256 AM PDT Thu May 9 2019 .SYNOPSIS... Low pressure will move across the region today with showers and a few thunderstorms possible. The best chances will be over Mono county with some high elevation snow possible. The low moves south of the region Friday into the weekend with showers and thunderstorms generally confined to areas south of Highway 50. Thunderstorm chances may expand northward again early next week. && .SHORT TERM... An upper level trough will dig across Nevada and the Sierra today which will result in increased northeast winds along with chances for showers and thunderstorms. Initial showers will trigger across Pershing and Churchill counties beneath the axis of the trough by late morning. Shower and storm activity will expand westward through the afternoon but the best threat will remain mainly across Mono and Mineral counties this afternoon. Instability is on modest side with this low with some capping evident roughly northward of the Tahoe Basin through Pyramid lake, as such precipitation may be much more limited in these areas. South of this area, modest instability will have some dynamic lift to work with so the overall threat will likely be small hail, lightning, and gusty outflow winds around 40-45 mph. Showers and storms will be embedded in quick moving north- northeast flow so not expecting big precipitation accumulations however 1/4-1/2" of rain is still possible through Mono County and into western Mineral. A few inches of snowfall is possible for higher elevations as snow levels fall to near 8500 feet tonight. A stiff northerly surface gradient will also be in place today which will produce gusty northeast winds particularly along the Sierra ridgetops where gusts of 50 mph are possible this afternoon with winds peaking into the 70-80 mph range overnight. Choppy conditions can be expected across Pyramid Lake today as northeast flow produces increased wave heights along western shores. As the low drifts south and west Friday into Saturday, showers and thunderstorms will be focused mainly in the Sierra south of Lake Tahoe. East winds aloft will likely push most convection west of the crest. Winds will also diminish by Friday afternoon with a warming trend for the weekend. Fuentes .LONG TERM...Sunday through Wednesday... Only a very few minor changes were made to the inherited extended forecast this cycle. The medium range deterministic models remain in fair agreement through late Monday...but then continue their trend of diverging quite a bit as we move into the bulk of next week. There was some movement toward slightly less POP coverage next week by the GFS...but we have held off making major changes due its overall disagreement with the ECMWF and the lack of consensus in the ensemble members. Sunday sees a closed upper low well south of the forecast area moving east as a weak west-east oriented ridge axis tries to build over the northern part of the forecast area. The ECMWF remains more robust with this ridge than the GFS. The GFS still tries to force convection under the ridge in response to daytime heating and the presence of residual moisture. More likely...we will see convection south of Highway 50 with moderate cumulus to the north. The GFS now sweeps a short wave trough through the far northern forecast area Monday while the ECMWF hangs on to the low-amplitude ridge. The trough is a relatively new player and would call for greater convective coverage across the north Monday. As this is new...we have opted to leave the inherited lower ends POPs in place. The GFS still persists in bringing a deeper trough into the west coast late Tuesday and spreading convection into the northern third of the forecast late Tuesday. The ECMWF is decidedly drier as the trough is farther offshore. The ECMWF does not even bring the trough in Wednesday while the GFS swings it north into the Pacific Northwest. The GEFS ensemble members have a wide array of solutions Tuesday and Wednesday. This variance in model solutions maintains our low confidence in the extended forecast so we will maintain low end chance POPs or less for much of the forecast area Monday through Wednesday. As stated many times previously...the model simulations can really struggle with closed/cut-off lows in the transition seasons. The forecast simulations for next week are no exception. && .AVIATION... An upper level trough will move across the region today which may trigger a few showers and thunderstorms north of Highway 50, but better chances and coverage will exist south of Highway 50. Conditions will remain VFR at least through 22Z as CIGS will remain 6000+ AGL. Breezy northeast winds of 10-15kt with gusts to 25-30 kts north of Highway 50 18-03Z this afternoon. Turbulence along and west of the Sierra crest will increase today as winds aloft increase and gusts reach 40-45kts by this afternoon with peak gusts of 70+ knots possible along the ridgetops through about 06-18z Friday. For Mono/western Mineral Counties, including KMMH, the showers and thunderstorms are expected to form a cluster 00-05Z. Heavier rains with MVFR CIGS/VIS are likely along with mtn obscuration. 100% chance there will be areas of MVFR, but any one location the probability is about 40-50%, such as KMMH. With colder air moving in, it will be snow above 8500-9000 feet there. Friday into the weekend, thunderstorms are expected to remain generally south of 50 and be more isolated. Fuentes/X && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
Nearby
Lake Wind Advisories in California, 2019Lake Wind Advisories in Nevada, 2019Every lake wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.